Alert archive / Tennessee / Wind Advisories in 2023

Wind Advisory 11, NWS Nashville, TN

November 20, 202327 counties in Tennessee

NWS Nashville, TN issued this wind advisory at Nov 20, 2023, 2:08 AM CST for 27 counties in Tennessee. It took effect at Nov 20, 2023, 6:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2023, 2:08 AM CST (08:08 UTC)
In effect from
Nov 20, 2023, 6:00 PM CST
Expired
Nov 21, 2023, 6:00 AM CST
In force
12 hr
Issued by
NWS Nashville, TN
All 27 counties

Bedford County, TN, Cannon County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Hickman County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Marshall County, TN, Maury County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Rutherford County, TN, Smith County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 54 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2738 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WWUS74 KOHX 200808
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
208 AM CST Mon Nov 20 2023

TNZ011-027-028-030>034-056>066-075-077>080-093>095-202100-
/O.NEW.KOHX.WI.Y.0011.231121T0000Z-231121T1200Z/
Pickett-Davidson-Wilson-Smith-Jackson-Putnam-Overton-Fentress-
Perry-Hickman-Lewis-Williamson-Maury-Marshall-Rutherford-Cannon-
De Kalb-White-Cumberland-Bedford-Coffee-Warren-Grundy-Van Buren-
Wayne-Lawrence-Giles-
Including the cities of Byrdstown, Nashville, Lebanon, 
Mount Juliet, Carthage, South Carthage, Gordonsville, Gainesboro,
Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville, 
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg,
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, 
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville, 
Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg, 
and Pulaski
208 AM CST Mon Nov 20 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
TUESDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts around 45 mph 
  expected.

* WHERE...Most of Middle Tennessee.

* WHEN...From 6 PM this evening to 6 AM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Although most of Middle Tennessee has
  potential for wind gusts over 40 mph, areas southeast of 
  Nashville and along the Cumberland Plateau will have the 
  greatest risk for strong gusts, potentially reaching 50 mph in 
  some spots. These locations will also have the longest duration 
  of gusty winds, lasting through most of the night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

13
2 follow-up statements
253 
WWUS74 KOHX 202016
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
216 PM CST Mon Nov 20 2023

TNZ011-027-028-030>034-056>066-075-077>080-093>095-211200-
/O.CON.KOHX.WI.Y.0011.231121T0000Z-231121T1200Z/
Pickett-Davidson-Wilson-Smith-Jackson-Putnam-Overton-Fentress-
Perry-Hickman-Lewis-Williamson-Maury-Marshall-Rutherford-Cannon-
De Kalb-White-Cumberland-Bedford-Coffee-Warren-Grundy-Van Buren-
Wayne-Lawrence-Giles-
Including the cities of Byrdstown, Nashville, Lebanon, 
Mount Juliet, Carthage, South Carthage, Gordonsville, Gainesboro,
Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville, 
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg,
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, 
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville, 
Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg, 
and Pulaski
216 PM CST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST TUESDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts around 45 mph 
  expected.

* WHERE...Most of Middle Tennessee.

* WHEN...From 6 PM this evening to 6 AM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Although most of Middle Tennessee has 
  potential for wind gusts over 40 mph, areas southeast of 
  Nashville and along the Cumberland Plateau will have the 
  greatest risk for strong gusts, potentially reaching 50 mph in 
  some spots. These locations will also have the longest 
  duration of gusty winds, lasting through most of the night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

Whitehead

$$
198 
WWUS74 KOHX 210622
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
1222 AM CST Tue Nov 21 2023

TNZ027-056>060-093>095-210730-
/O.CAN.KOHX.WI.Y.0011.000000T0000Z-231121T1200Z/
Davidson-Perry-Hickman-Lewis-Williamson-Maury-Wayne-Lawrence-
Giles-
Including the cities of Nashville, Linden, Lobelville, 
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
1222 AM CST Tue Nov 21 2023

...WIND ADVISORY IS CANCELLED...

Winds gusts are now not expected to be around or above advisory 
thresholds from remainder of overnight hours across these 
locations. Thus previous wind advisory for these locations has 
been cancelled.

$$

TNZ011-028-030>034-061>066-075-077>080-211200-
/O.CON.KOHX.WI.Y.0011.000000T0000Z-231121T1200Z/
Pickett-Wilson-Smith-Jackson-Putnam-Overton-Fentress-Marshall-
Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-Warren-
Grundy-Van Buren-
Including the cities of Byrdstown, Lebanon, Mount Juliet, 
Carthage, South Carthage, Gordonsville, Gainesboro, Cookeville, 
Livingston, Jamestown, Allardt, Lewisburg, Murfreesboro, Smyrna, 
La Vergne, Woodbury, Smithville, Sparta, Crossville, Shelbyville,
Tullahoma, Manchester, McMinnville, Altamont, Coalmont, 
and Spencer
1222 AM CST Tue Nov 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Southeast winds 15 to 25 mph with gusts around 45 mph 
  expected.

* WHERE...Most of Middle Tennessee.

* WHEN...From 6 PM this evening to 6 AM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Although locations generally east of I-65
  Corridor Region of Middle Tennessee has potential for wind gusts
  over 40 mph, areas southeast of Nashville and along the
  Cumberland Plateau will have the greatest risk for strong gusts,
  potentially reaching 50 mph in some spots. These locations will
  also have the longest duration of gusty winds, lasting through
  most of the remainder of the overnight hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

JB Wright

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this wind advisory went out at Nov 20, 2:01 AM CST, 7 minutes earlier.

Area forecast discussion, Nov 20, 2:01 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
201 AM CST Mon Nov 20 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Tuesday)
Issued at 200 AM CST Mon Nov 20 2023

The main concerns for this forecast cycle will occur within the
next 36 hours. We will have a period of gusty winds and generally
welcomed soaking downpours as a strong weather system moves
across the region.

Early this morning, all was quiet and it was not as chilly as
last night. Pre-dawn readings were in the upper 30s to mid 40s.
Radar was lighting up with showers to our west, but surface
observations showed little in the way of actual rainfall. This
"shower" activity will spread across Middle Tennessee through
this morning as warm advection increases. We will have "sprinkles"
in the forecast rather than showers since the vast majority of
the radar returns will be virga or result in just trace amounts of
rainfall at the surface. Forecast soundings show very dry air
below the clouds bases through midday.

As we go into the afternoon, real rainfall chances will start to
move into our western counties and south wind will become gusty.
This will occur in response to a deepening low pressure system
moving from the plains to the Mid Ms Valley by the end of the day.
The stronger south winds and thin spots in the clouds will allow
temps to warm around 10 degrees above normal with highs in the
60s to around 70.

The low pressure will intensity further and move toward the Great
Lakes tonight through tuesday. This intensification will help
sweep a strong cold front across the area. Ahead of these
features, winds and rain will ramp up very quickly this evening.
The strong pressure gradient will bring winds of 15 to 25 mph with
higher gusts. Much of the area will have at least a small window
of time when gusts could exceed 40 mph. Our southeast and Plateau
counties could see gusts pushing toward 50mph late this evening
as a 925mb LLJ increases to 50kt. As a result, we will issue a
wind advisory for much of coverage area. Our north central and
northwest areas will not be quite as gusty and will be excluded
from the advisory.

Rainfall totals from this system are likely to reach an inch or a
little better. Strong dynamics and a good surge of moisture will
be positive factors for soaking rain, but the fairly rapid
movement of the main band of showers across the area tonight may
leave some of us on the low side of forecast values. Either way,
the rain will be helpful with on-going drought conditions.
Ultimately we need several inches of rain to make a big dent.

A few thunderstorms will be embedded within the band of showers
tonight into Tuesday morning. The threat for severe storms looks
very low with near zero SB cape. Any gusty winds from storms will
be indistinguishable from the strong gradient wind gusts. The
main role of any thunder will be to locally enhance rainfall
rates.

The heaviest showers will move out by daybreak Tuesday with
passage of the cold front, but additional scattered showers and
gusty winds are expected as a trailing upper trough moves
overhead.

&&

.LONG TERM...
(Tuesday Night through next Monday)
Issued at 200 AM CST Mon Nov 20 2023

A few showers will linger into Tuesday evening as chilly air
builds in. Wednesday will be dry, but cooler with highs in the
upper 40s to lower 50s. Thanksgiving continues to look dry with
temperatures topping out mainly in the mid 50s.

The extended forecast shows a couple of low amplitude systems
bringing intervals of clouds and generally low-end shower chances
next weekend. Temperatures will lean cooler than normal.

&&

.AVIATION...
(06Z TAFS)
Issued at 1029 PM CST Sun Nov 19 2023

Mid and high level cloudiness will be on the increase tonight.
Winds will begin to increase on Monday as a frontal system begins
to approach from the west. A few showers could traverse the taf
sites as early as sunrise or so. The airmass is still quite dry so
much of this activity may not reach the ground. Look for the
widespread shower activity to be approaching the CKV area toward
00z. Then, you can expected widespread shra to overspread the
area between 00Z and 03Z. Additionally, a strong LLJ will develop
and wind speeds and gusts will increase notably.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  56  64  42 /  40 100  90  40
Clarksville    68  55  59  39 /  60 100  70  30
Crossville     61  48  62  37 /  10 100 100  60
Columbia       69  55  64  40 /  50 100  80  30
Cookeville     64  53  64  40 /  10 100 100  60
Jamestown      62  49  62  39 /  10 100 100  60
Lawrenceburg   69  55  65  41 /  40 100  80  30
Murfreesboro   70  54  67  41 /  30 100 100  40
Waverly        66  52  59  38 /  60 100  70  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 PM this evening to 6 AM CST Tuesday for
Bedford-Cannon-Coffee-Cumberland-Davidson-De Kalb-Fentress-Giles-
Grundy-Hickman-Jackson-Lawrence-Lewis-Marshall-Maury-Overton-
Perry-Pickett-Putnam-Rutherford-Smith-Van Buren-Warren-Wayne-
White-Williamson-Wilson.

&&

SHORT TERM...13
LONG TERM....13
AVIATION.....21

Nearby

Wind Advisories in Tennessee, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.